CaltechAUTHORS
  A Caltech Library Service

Political parties and electoral landscapes

Kollman, Ken and Miller, John H. and Page, Scott E. (1998) Political parties and electoral landscapes. British Journal of Political Science, 28 (1). pp. 139-158. ISSN 0007-1234. http://resolver.caltech.edu/CaltechAUTHORS:20171107-153806033

Full text is not posted in this repository. Consult Related URLs below.

Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:20171107-153806033

Abstract

We study the relationship between voters’ preferences and the emergence of party platforms in two-party democratic elections with adaptive parties. In the model, preferences of voters and the opposition party’s platform determine an electoral landscape on which the challenging party must adaptively search for votes. We show that changes in the underlying distribution of voters’ preferences result in different electoral landscapes which can be characterized by a measure of ruggedness. We find that locally adapting parties converge to moderate platforms regardless of the landscape’s ruggedness. Greater ruggedness, however, tempers a party’s ability to find such platforms. Thus, we are able to establish a link between the distribution of voters’ preferences and the responsiveness of adaptive parties.


Item Type:Article
Related URLs:
URLURL TypeDescription
https://doi.org/10.1017/s0007123498000131DOIArticle
http://resolver.caltech.edu/CaltechAUTHORS:20170823-141812198Related ItemWorking Paper
Additional Information:© 1998 Cambridge University Press. The authors wish to thank Roger B. Myerson, David Austen-Smith, Tim Feddersen, Jeffrey Banks and Stan Reiter for helpful comments. This research was supported by grants from Sun Microsystems, the Center for Mathematical Studies in Economics and Management Science and the National Science Foundation (SBR-9409602, SBR-9410948, and SBR-9411025). Computer programs are available from the authors upon request. Formerly SSWP 871.
Funders:
Funding AgencyGrant Number
Sun Microsystems, Inc.UNSPECIFIED
Center for Mathematical Studies in Economics and Management ScienceUNSPECIFIED
NSFSBR-9409602
NSFSBR-9410948
NSFSBR-9411025
Record Number:CaltechAUTHORS:20171107-153806033
Persistent URL:http://resolver.caltech.edu/CaltechAUTHORS:20171107-153806033
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:83044
Collection:CaltechAUTHORS
Deposited By: Jacquelyn Bussone
Deposited On:08 Nov 2017 18:37
Last Modified:08 Nov 2017 18:37

Repository Staff Only: item control page